Alert archive / North Dakota / Frost Advisories in 2009
Frost Advisory 3, NWS Grand Forks, ND
NWS Grand Forks, ND issued this frost advisory at May 22, 2009, 3:34 PM CDT for 7 counties in North Dakota. It took effect at May 23, 2009, 3:00 AM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 22, 2009, 3:34 PM CDT (20:34 UTC)
- In effect from
- May 23, 2009, 3:00 AM CDT
- Expired
- May 23, 2009, 9:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Grand Forks, ND
Counties Benson County, ND, Cavalier County, ND, Eddy County, ND, Nelson County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 128 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1145 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 312 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KFGF 222034 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 334 PM CDT FRI MAY 22 2009 ...COLD TEMPERATURES EXPECTED TONIGHT... .TEMPERATURES ARE EXPECTED TO FALL TO AROUND THE FREEZING MARK TONIGHT ACROSS THE DEVILS LAKE BASIN. HIGH PRESSURE WILL BUILD INTO THIS AREA BY MORNING...WITH LIGHT WINDS AND CLEAR SKIES ALLOWING TEMPERATURES TO FALL WELL BELOW NORMAL. NDZ006-007-014-015-024-026-054-231400- /O.NEW.KFGF.FR.Y.0003.090523T0800Z-090523T1400Z/ TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS... DEVILS LAKE...NEW ROCKFORD...LAKOTA...ADAMS 334 PM CDT FRI MAY 22 2009 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM CDT SATURDAY... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 9 AM CDT SATURDAY. TEMPERATURES ARE EXPECTED TO FALL INTO THE LOWER 30S LATE TONIGHT INTO EARLY SATURDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ TG
2 follow-up statements
000 WWUS73 KFGF 230858 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 358 AM CDT SAT MAY 23 2009 ...COLD TEMPERATURES EXPECTED TONIGHT... .TEMPERATURES ARE EXPECTED TO FALL TO AROUND THE FREEZING MARK BY SUNRISE ACROSS THE DEVILS LAKE BASIN. HIGH PRESSURE WILL BUILD INTO THIS AREA BY MORNING...WITH LIGHT WINDS AND CLEAR SKIES ALLOWING TEMPERATURES TO FALL WELL BELOW NORMAL. NDZ006-007-014-015-024-026-054-231400- /O.CON.KFGF.FR.Y.0003.000000T0000Z-090523T1400Z/ TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS... DEVILS LAKE...NEW ROCKFORD...LAKOTA...ADAMS 358 AM CDT SAT MAY 23 2009 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... A FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING. TEMPERATURES WILL FALL TO AROUND 30 BY SUNRISE FOR THE DEVILS LAKE BASIN AND NORTHEAST NORTH DAKOTA. TEMPERATURES WILL QUICKLY WARM TO AROUND 40 BY 9 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ DK
000 WWUS73 KFGF 231359 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 859 AM CDT SAT MAY 23 2009 ...FROST ADVISORY WILL EXPIRE AT 9 AM CDT... NDZ006-007-014-015-024-026-054-231500- /O.EXP.KFGF.FR.Y.0003.000000T0000Z-090523T1400Z/ TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS... DEVILS LAKE...NEW ROCKFORD...LAKOTA...ADAMS 859 AM CDT SAT MAY 23 2009 ...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING... THE FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING. WITH TEMPERATURES REBOUNDING QUICKLY THIS MORNING...THE THREAT OF FROST IS OVER. $$ GODON
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this frost advisory went out at May 22, 3:02 PM CDT, 32 minutes earlier.
Area forecast discussion, May 22, 3:02 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
302 PM CDT FRI MAY 22 2009
.SHORT TERM...CHALLENGES WILL BE NEAR TERM THUNDER ASSOCIATED WITH
COLD FROPA...THEN FROST POTENTIAL TONIGHT...THEN HEAVY RAIN
POTENTIAL SUN NIGHT INTO MONDAY. 12Z MODELS INITIALIZED WITH
MINIMAL ERRORS. MODELS IN GOOD AGREEMENT THROUGH SAT AND IN FAIR
AGREEMENT FOR SUN INTO MON. PMDHMD PREFERS THE GEM AND ECMWF FOR
THE LATER HALF OF THE PERIOD OPPOSED TO THE MORE SUPPRESSED NAM
AND GFS SOLUTIONS.
TONIGHT...ANTICIPATE SCATTERED SHOWERS AND THUNDERSTORMS TO
CONTINUE ALONG THE COLD FRONT (ENDING BY MIDNIGHT). STRONGEST
LIFT WILL BE NEAR THE INTERNATIONAL BORDER WHERE RIGHT ENTRANCE
REGION OF UPPER JET AND FORCING FROM UPPER WAVE IS LOCATED.
HIGHEST POPS HERE...LOWER POPS ELSEWHERE. DEWPOINTS ALONG THE
FRONT NEAR 50F...NEAR 30F AHEAD. THIS LEADS TO MINIMAL INSTABILITY
AND VERY LIMITED SEVERE THREAT. COULD BE A BRIEF STRONGER GUST AND
SMALL HAIL. BRIEF PERIOD OF GUSTY WINDS WITH FROPA CONSIDERING
850MB WINDSPEEDS NEAR 30KNTS IN CONJUNCTION WITH STRONGEST 850MB
COLD AIR ADVECTION. HIGH PRESSURE TO BE CENTERED ACROSS THE NW FA
BY 12Z SAT. CURRENT DEW POINTS UNDER THIS FEATURE ACROSS
SASKATCHEWAN NEAR 30F...WHICH SHOULD BE A DECENT INDICATOR OF
EXPECTED MIN TEMPS UNDER THE HIGH TONIGHT. WILL ISSUE FROST
ADVISORY FOR THE NW FA. ELSEWHERE...HIGHER MOISTURE SHOULD PREVENT
TEMPS AOB FREEZING.
HIGH PRESSURE ACROSS THE REGION ON SATURDAY...CLEAR SKIES AND
DRY. MAX TEMPS MID-UPPER 60S. SFC HIGH MOVES EAST SAT NIGHT...BUT
MUCH OF THE E FA WILL REMAIN UNDER THE INFLUENCE OF THIS FEATURE
THROUGH MOST OF THE NIGHT...WITH TEMPS INTO THE 30S. KEPT VALUES
ABOVE FREEZING...BUT FUTURE SHIFTS WILL NEED TO RE-EVALUATE FOR
POSSIBLE BELOW FREEZING TEMPS. WARMER TO THE WEST WHERE RETURN
FLOW SHOULD BEGIN.
SUNDAY-MONDAY...SUNDAY DAYTIME SHOULD BE DRY AND WARMER IF CURRENT
MODEL TIMING HOLDS TRUE. BY SUNDAY NIGHT STRONG LOW LEVEL JET
FOCUSES INTO THE FA LEADING TO STRONG WARM AIR
ADVECTION/ISENTROPIC LIFT. MID-LEVEL FRONTOGENETICAL FORCING ALSO
PRESENT. MODELS NOT SHOWING MUCH INSTABILITY...BUT ENOUGH TO
MENTION THUNDER. THIS SYSTEM AND ITS ASSOCIATED FORCING WILL
SLOWLY MOVE ACROSS THE FA INTO MONDAY (WITH PWATS APPROACHING 1.5
INCHES)...SETTING THE STAGE FOR A BAND OF HEAVIER RAINFALL. 12Z
MODELS HAVE ADJUSTED THIS BAND SOUTH OF THEIR 00Z RUNS. LOCATION
OF THE HEAVIEST BAND WILL REMAIN UNCERTAIN...BUT IT IS BECOMING
MORE LIKELY THAT HEAVIER RAINFALL WILL OCCUR (SEE HYDROLOGY
SECTION BELOW).
.LONG TERM TUE-FRI...MAIN ISSUE IN THE LONG RANGE FORECAST WILL
BE LINGERING PCPN CHANCES ON TUE...THEN IT CONTINUES TO LOOK
FAIRLY QUIET THRU THE WED-FRI TIME PERIOD. NATIONAL DISCUSSIONS
TODAY ARE FAVORING A COMBINATION OF THE ECMWF AND THE ECMWF
ENSEMBLE. THIS WOULD ARGUE FOR LINGERING SOME CHANCES FOR PCPN
ALONG A WEAK LOW OR INVERTED TROUGH AS IT MOVES THRU THE FA TUE.
EXPECT BUILDING HEIGHTS AS THIS FEATURE PASSES OUT OF THE AREA
WITH TEMPS RISING AS WELL. AT THIS POINT TEMPS ARE FORECAST TO
RISE INTO THE MID 70S TO AROUND 80 BY THU/FRI NEXT WEEK.
&&
.AVIATION...WIND WILL BE THE PRIMARY ISSUE TO WATCH AT ALL THE
AIRPORT SITES. CEILINGS HAVE ALL STAYED VERY HIGH EVEN WHEN THE FEW
RAIN SHOWERS HAVE PASSED THRU. AS THE FRONT MOVES THRU WOULD EXPECT
WINDS TO SLOWLY SHIFT TO THE WEST AND THEN NORTHWEST. GUSTINESS
SHOULD END BY MID EVENING...EVENTUALLY BECOMING LIGHT BY MORNING.
&&
.HYDROLOGY...THE SYSTEM FOR SUNDAY NIGHT THROUGH MEMORIAL DAY
CONTINUES TO SHOW THE POTENTIAL TO PRODUCE 1-2 INCH RAIN
AMOUNTS...WITH LOCALLY HIGHER AMOUNTS. THESE AREAS ARE STARTING TO
DRY OUT...BUT STREAM FLOWS REMAIN HIGH AND THIS RAIN COULD PRODUCE
SOME RISES ON AREA RIVERS AND STREAMS. THEREFORE...THE ESF WILL BE
CONTINUED FOR THE HEAVY RAIN THREAT. THE EXACT LOCATION OF THE
HEAVIEST RAINFALL REMAINS VERY QUESTIONABLE. THINKING THERE WILL
BE A 75-100 MILE BAND OF 1-2 INCH AMOUNTS. CURRENT INDICATIONS
ARE THAT THIS BAND COULD OCCUR ANYWHERE NORTH OF A JAMESTOWN TO
FARGO TO PARK RAPIDS LINE.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FROST ADVISORY FROM 3 AM TO 9 AM CDT SATURDAY FOR NDZ006-007-014-
015-024-026-054.
MN...NONE.
&&
TG/GODONHazardous weather outlook, May 22, 6:44 AM CDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 644 AM CDT FRI MAY 22 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-231145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 644 AM CDT FRI MAY 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY FOR ALL OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. A FEW STRONGER STORMS THIS AFTERNOON COULD PRODUCE PEA SIZE HAIL AND WIND GUSTS TO 40 MPH ...ALTHOUGH SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS WILL MOVE BACK INTO ALL OF EASTERN NORTH DAKOTA AND WESTERN MINNESOTA SUNDAY NIGHT AND CONTINUE THROUGH MEMORIAL DAY. SOME STORMS COULD CONTAIN HEAVY RAINFALL SUNDAY NIGHT AND MEMORIAL DAY...ALONG WITH SOME ISOLATED LARGE HAIL AND STRONG WINDS. AT THIS POINT...IT APPEARS THAT NORTHEAST NORTH DAKOTA INTO NORTHWEST MINNESOTA WILL RECEIVE THE HIGHEST RAINFALL TOTALS...WITH 1 TO 2 INCHES POSSIBLE WITH LOCALLY HIGHER AMOUNTS. THE EXACT TRACK OF THE STORM IS STILL UNCERTAIN...SO STAY TUNED TO LATER STATEMENTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DK
Nearby
Frost Advisories in North Dakota, 2009Every frost advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.